North Carolina, 2021Flash Flood and Flood in North Carolina, July 19, 2021
July 19, 2021 · NWS ILM · 2 events in 2 counties and zones
Showers and thunderstorms formed in a tropical air-mass along a stalled cold front to create flooding and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms formed in a tropical air-mass along a stalled cold front to create flooding and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 19, 2:41 PM EST, 3 hours 30 minutes earlier.
Area forecast discussion, Jul 19, 2:41 PM EST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
341 PM EDT Mon Jul 19 2021
.SYNOPSIS...
A cold front will stall over the eastern Carolinas today
maintaining a more widespread coverage of showers and storms
through Tuesday evening. Typical shower activity will return
Wednesday through Friday before another disturbance approaches
next weekend.
&&
.NEAR TERM /THROUGH TUESDAY NIGHT/...
Latest surface analysis shows a slow moving frontal boundary
beginning to sag into the far NW part of our area over Marlboro
and Robeson Counties, although it is becoming a bit difficult
to discern. Aloft, an upper trough is extending SW through the
Eastern Seaboard, through the Appalachians, and ultimately WSW
into NE Texas. Unsettled weather is occurring along and ahead of
these features over our area. Some partial clearing was observed
behind the showers/tstms that impacted the area earlier that
allowed instability to nose up and have seen convection ramp
back up accordingly. Latest HREF probabilities for greater than
2" of rainfall are highest in the vicinity of our Flash Flood
Watch around the Cape Fear region, which is also where we've
already had 1-2" today with a few reports near 3". See OSOILM
for detailed rain reports for the area updated every hour.
Regardless, based on latest trends hard to rule out a few heavy
showers/tstms just about anywhere in the CWA through evening.
Think the chances for heavy rainfall will wane as we lose
heating and the front creeps SE through the evening/overnight,
but a few showers with embedded tstms still possible (and
generally shifting south) so did not completely take out POPs
overnight.
For Tuesday, good rain chances persist with a slow moving front
in the area and mid level troughing lingering to our west, but
best moisture and instability appear to be over our SC areas so
we have our highest POPs there. Much of the area continues to be
in a Marginal Risk for Excessive Rainfall tomorrow, one category
lower than the "Slight Risk" from today. Did scale back on POPs
a little far northern areas per latest guidance. Otherwise,
expect temps a little below normal again tomorrow with front in
area and associated cloudiness.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Closed H5 low over the Tennessee Valley opens up into Wed but a
trough remains, running from SW to NE toward the Delmarva coast
Wed morning. This trough will sag slowly south and east with
winds taking on a westerly motion, but keeping a fairly deep
column of moisture through Wed and possibly into early Thurs,
at least over SC. Front also looks like it will remain just
north or near northern CWA border. The westerly component to the
flow through the low to mid levels will steer storms toward the
coast and should keep the best convergence east. Also, as flow
flattens out, may see forcing slip offshore so may see more in
the way of clouds over the area. Stationary front will begin to
dissipate Wed night into Thurs with more localized convection
for Thurs and mainly southern portion.
By Thurs aftn both NAM and GFS pcp water show some drying
through the column over NC and spreading south into northeast SC
with values down from 2.15 inches to 1.6 inches. Therefore
expect a trend of clouds and pcp over NC and better chc of
convection to the south and east along the coast through Wed
into Thurs. Highs will be hold below 90 most areas on Wed due
cloud cover and showers in the area and will creep up Thurs as
drier air makes its way southward. Overnight lows in the low
70s and mid 70s along the coast.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
Overall quiet day on Fri with mainly iso localized convection
but another mid to upper trough digs down late Fri pushing a
front or trough southward. This should help enhance convection
Fri eve, and will shift winds around to the north for a brief
period early Sat as trough/front moves offshore and high extends
down from the NE. Subsidence on back end of trough aloft should
lead to less coverage on Sat and Sun. Winds come back around
quickly with onshore sfc winds returning late Sat. Bermuda High
will produce southerly flow Sun with another trough digging
down pushing a front into the Carolinas by Mon. This should lead
to an increase in convective coverage once again on Mon. Highs
should run right around normal most days with temps in the lower
90s each afternoon but will be affected by any clouds and
convection especially on Mon.
&&
.AVIATION /18Z MONDAY THROUGH FRIDAY/...
Some pockets of MVFR ceilings this morning. Convection will be
widespread today, with deep moisture. Cloud cover may keep CAPE
down from yesterday, with only mid 80s expected. Low
visibilities in the storms later today.
Extended Outlook...An increased potential of MVFR/IFR ceilings
and visibility in thunderstorms will through Tuesday as the
front remains stalled across North Carolina. The front should
dissipate Wednesday with convective potential decreasing
somewhat.
&&
.MARINE...
Through Tuesday night...It has been a challenge getting the
winds right over our northern waters today as showers/tstms, the
sea breeze, and synoptic flow ahead of the front to our north
have all combined to make a bit of a mess. The good news is that
speeds have been below 10kts for most of our far northern
waters, with stronger Sly flow to the south. Practically all of
the guidance has a more synoptic S/SW flow up to 20kt
redeveloping everywhere through the evening and have followed
suit. Winds should come down below 15kt and trend more Wly late
tonight into tomorrow morning as front moves into the region,
before increasing slightly from the SW/SSW tomorrow
afternoon/evening per normal. Winds again trend more Wly and
diminish a bit into early Wednesday Morning. Seas will continue
to be 2 to 4ft in a mix of dominant Sly wind waves and small SE
swell, largest in the late afternoons through evenings when SSW
flow is the strongest.
Wednesday through Friday...High pressure over the Atlantic will
maintain SW flow 10 to 15 kts across the area through Friday.
Seas around 3 ft on Wed will diminish slightly Thurs into Fri
with a minimal longer period, 9 sec, SE swell mixing in. Main
issue for mariners this week will be the scattered to widespread
showers and thunderstorms generating locally higher seas and
strong winds. Best chance of showers and storms will be Monday
night through early Wednesday. May see southerly flow disrupted
Fri night into early Sat as a front makes a run southward, but
winds will come back around quickly.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Flash Flood Watch through late tonight for SCZ054-058-059.
NC...Flash Flood Watch through late tonight for NCZ099-105>110.
MARINE...None.
&&
SYNOPSIS...ILM
NEAR TERM...MCW
SHORT TERM...RGZ
LONG TERM...RGZ
AVIATION...43
MARINE...RGZ/MCW
Hazardous weather outlook, Jul 19, 2:58 PM EST, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
358 PM EDT Mon Jul 19 2021
NCZ087-096-SCZ017-023-024-032-033-039-055-056-202000-
Robeson-Bladen-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Coastal Georgetown-
358 PM EDT Mon Jul 19 2021
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...This afternoon and tonight.
Showers and thunderstorms through this evening may produce heavy
rainfall with ponding of water and localized minor flooding in low-
lying areas.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Another round of showers and thunderstorms is expected Tuesday, with
localized minor flooding possible in low-lying areas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ099-105>110-SCZ054-058-059-202000-
Columbus-Inland Pender-Coastal Pender-Inland New Hanover-
Coastal New Hanover-Inland Brunswick-Coastal Brunswick-Coastal Horry-
Central Horry-Northern Horry-
358 PM EDT Mon Jul 19 2021
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Another round of showers and thunderstorms is expected Tuesday, with
localized minor flooding possible in low-lying areas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
AMZ250-252-254-256-202000-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
358 PM EDT Mon Jul 19 2021
This Hazardous Weather Outlook is for the adjacent Coastal Waters.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 19, 3:36 PM EST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
436 PM EDT MON JUL 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM LIGHTNING 3 N WINNABOW 34.20N 78.10W
07/18/2021 BRUNSWICK NC FIRE DEPT/RESCUE
LIGHTNING IGNITED AN EXTERIOR FIRE AT A HOME ON DARROW
DRIVE IN THE GRAYSON PARK NEIGHBORHOOD. RESPONDING FIRE
DEPARTMENTS WERE ABLE TO EXTINGUISH THE FIRE WITHOUT IT
DAMAGING THE INTERIOR OF THE HOME.
&&
EVENT NUMBER ILM2100116
TRASpecial weather statement, Jul 19, 5:14 PM EST, 57 minutes before
Special Weather Statement
National Weather Service Wilmington NC
614 PM EDT Mon Jul 19 2021
SCZ033-039-054>056-058-192315-
Marion SC-Coastal Georgetown SC-Williamsburg SC-Coastal Horry SC-
Inland Georgetown SC-Central Horry SC-
614 PM EDT Mon Jul 19 2021
...SPECIAL WEATHER STATEMENT FOR GEORGETOWN...SOUTHERN HORRY...SOUTH
CENTRAL MARION AND SOUTHEASTERN WILLIAMSBURG COUNTIES UNTIL 715 PM
EDT...
At 613 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lambert to Rhems to near Pee Dee
Crossroads. Movement was east at 30 mph.
Winds in excess of 30 mph will be possible with these storms.
Torrential rainfall is also occurring with these storms, and may
lead to localized flooding.
Locations impacted include...
Myrtle Beach, Conway, Georgetown, DeBordieu Colony, Surfside Beach,
Pawleys Island, Myrtle Beach Airport, Socastee, Red Hill, Yawkey
South Island, Springmaid Pier, Garden City, Murrells Inlet, Winyah
Bay Entrance, Andrews, Hickory Grove, North Santee, Rhems, Horry
Georgetown Technical College Conway Campus and Oatland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storms pass. Do not
drive your vehicle through flooded roadways.
&&
LAT...LON 3334 7972 3383 7923 3394 7867 3375 7880
3363 7894 3346 7910 3338 7915 3321 7917
3315 7922
TIME...MOT...LOC 2213Z 255DEG 25KT 3338 7956 3359 7945 3379 7928
RGZFlash Flood, Columbus
- When
- July 19, 6:11 PM EST to 8:00 PM EST
- Where
- Columbus County, Old Dock to 0.16 mi ESE of Old Dock
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.170, -78.600
Flash flooding was observed with water covering yards and flowing beneath mobile homes in the Old Dock community.
Flood, Brunswick
- When
- July 19, 6:52 PM EST to 8:30 PM EST
- Where
- Brunswick County, Ash to 0.19 mi ESE of Ash
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.070, -78.530
Flooding was observed with several inches of water covering NC 130 near the intersection with Ash Little River Rd.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Minnesota, July 19, 20211 death · 1 event
- Hail and Damaging Winds in North Dakota, July 19, 2021$304,000 · 2.75 in hail · 11 events
- Damaging Wind and Lightning Strikes in Texas, July 19, 2021$225,000 · 61 kt wind · 3 events
- Flash Flooding in New York, July 19, 2021$121,000 · 4 events
- Flash Flood and Flood in New York, July 19 to 20, 2021$100,000 · 1 in hail · 3 events
- Flash Flood in North Carolina, July 19, 2021$100,000 · 1 event
- Flash Flooding in Texas, July 19, 20214 injured · 5 events
- Damaging Wind in Louisiana, July 19, 2021$35,000 · 50 kt wind · 1 event
- Flash Flooding in Georgia, July 19 to 21, 2021$15,000 · 7 events
- Hail and Damaging Winds in North Dakota, July 19, 20211 in hail · 12 events
- Flash Flooding in Mississippi, July 19, 2021$13,000 · 5 events
- Damaging Winds and Lightning Strike in Florida, July 19, 2021$2,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973391, 973393.